Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 89, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 4, 2003, 3:43 AM CDT for Delaware County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 3:43 AM CDT (08:43 UTC)
- Expired
- Jul 4, 2003, 4:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Delaware County, IA
The radar
The Quad Cities radar (KDVN), 124 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1426 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 040843 SVRDVN IAC055-040930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 AM CDT FRI JUL 4 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELAWARE COUNTY IN NORTHEAST IOWA * UNTIL 430 AM CDT * AT 336 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 18 MILES WEST OF DUNDEE...OR 5 MILES NORTH OF INDEPENDENCE...MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... DUNDEE BY 350 AM CDT. MANCHESTER BY 355 AM CDT. ONEIDA BY 400 AM CDT. EARLVILLE BY 405 AM CDT. LAT...LON 4263 9159 4241 9159 4237 9114 4264 9115 $$ REA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:00 PM CDT, 10 hours 43 minutes earlier.
Area forecast discussion, Jul 3, 5:00 PM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 PM CDT THU JUL 3 2003 RUNNING LATE...APOLOGIES. SETUP FAVORABLE FOR SEVERE WX (DAMAGING STRAIGHT LINE WINDS 60-80 MPH WITH BOW ECHO/DERECHO) AND HEAVY RAIN/LOCALIZED FLASH FLOODING DUE TO INTENSE RAINFALL RATES NEXT 24 TO 36 HRS. 12Z UPPER AIR ANALYSIS SHOWS TROUGH OFF WEST COAST WITH H25 JET MAX OF 100 KTS IN NORTHERN ROCKIES. UPPER LOW WAS LOCATED OVER NORTH CENTRAL CANADA WITH PRESSURE FALLS SUPPORTIVE OF SOUTH/SOUTHEAST JOG SUPPRESSING MAIN WESTERLIES FURTHER SOUTH ACROSS THE NORTHERN TIER OF STATES...WITH CWA ON EDGE...AND THUS AT GREAT RISK FOR SEVERE MCS. INTENSE HEAT IN CENTRAL PLAINS WITH TEMPS WELL INTO THE 100S RESULTING IN INCREDIBLE INSTABILITY...PRIMING THE PUMP FOR WHAT LOOKS TO BE VERY ACTIVE NIGHT TO OUR WEST. CLOSER TO HOME...BOUNDARY FROM EARLY MORNING CONVECTION SHOWS UP NICELY ON SATELLITE OVER EASTERN AND SOUTHERN WISCONSIN. FEW STORMS HAVE DEVELOPED ON THIS FEATURE LAST FEW HOURS. SECOND BOUNDARY SHOWS UP ESPECIALLY IN PRESSURE FIELDS FROM NEAR CEDAR RAPIDS TO THE QUAD CITIES TO SOUTH OF CHICAGO...WITH FEW STORMS INTO NORTHWEST INDIANA AS BOUNDARY INTERACTS WITH MID LEVEL SHORTWAVE DIVING INTO THE GREAT LAKES. TONIGHT...MAIN CONCERN IS MCS DEVELOPMENT AND PROPAGATION. SHORTWAVE SHOWWS UP IN ANALYSIS OVER CENTRAL ROCKIES. THIS IN CONJUNCTION WITH RIGHT ENTRANCE REGION OF UPPER JET MAX RESULTING IN RAPID INCREASE IN UPWARD VERTICAL MOTION IN PLAINS...WITH CONVECTION TO CONTINUE DEVELOPING IN WESTERN PLAINS. CONVECTION DOESN/T HAVE LONG BEFORE IT ENCOUNTERS INTENSE HEAT AND STRONG MOISTURE FEED AT WHICH TIME...SHOULD SEE RAPID INTENSIFICATION. SUPERCELLS WILL GEL INTO MCS AND SHIFT EASTWARD PER FORWARD PROPAGATING CORFIDI VECTORS. ADDITIONAL CONVECTION POSSIBLE LATER THIS EVENING IN SOUTHEAST SD/SOUTHWEST MN/NORTHEAST NE/NORTHWEST IA WITH LLJ INTERACTION. WITH LATER START AND FOCUS A BIT FURTHER WEST...CONCERNED THAT THE AREA MAY NOT SEE MUCH IN WAY OF PCPN TONIGHT. WITH COLD POOL THOUGH COULD SEE ACCELERATION IN FORWARD SPEED. MODELS SHOW BOUNDARY ACROSS NORTHERN 1/2 DEPICTED IN THETA-E GRADIENT AND MSLP. THUS IF CONVECTION CAN MAKE IT INTO CWA IT WILL TRANSLATE SOUTHEAST ALONG THIS FRONTAL ZONE PUTTING NORTHERN SECTIONS AGAIN AT RISK. NOT AS CONFIDENT THAT PCPN WILL MAKE IT INTO THE CWA...SO BACKED OFF TO CHANCE POPS NORTHWEST WITH TOKEN 20 POP IN THE QUAD CITIES. AM VERY CONCERNED THAT WE MAY BE LOOKING AT MCS JUST ENTERING WESTERN IOWA AROUND 12Z TOMORROW MORNING...WITH LITTLE IN THE WAY OF DEBRIS OVERHEAD. THIS WOULD SPELL TROUBLE AND BE WORST CASE SCENARIO...AS AMPLE OPPORTUNITY TO BECOMING EXTREMELY UNSTABLE BEFORE IT WOULD ARRIVE PRIMARILY DURING THE AFTERNOON. COMPLEX WOULD REINTENSIFY WITH POTENTIAL FOR DERECHO AFFECTING THE NORTHERN 1/2 TO 2/3RDS GIVEN THE EXTREME NATURE OF THE ENVIRONMENT WITH DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH OR POSSIBLY GREATER...AND INTENSE RAINFALL/FLASH FLOODING. ENTIRE CWA IN MODERATE RISK PER SWODY2. OF CONCERN IS WITH IT BEING THE FOURTH OF JULY AND LOTS OF FOLKS OUTDOORS. ANYONE OUTDOORS TOMORROW WILL WANT TO MAKE SURE THEY WILL HAVE ACCESS TO WEATHER INFORMATION. TEMPS WILL BE A REAL CHALLENGE...AND DEPENDANT ON TIMING OF CONVECTION. SATURDAY NIGHT...POTENTIAL FOR SOUTHERN SECTIONS TO BE GENESIS REGION WITH NOCTURNAL CONVECTION PER LLJ AND POSITION OF BOUNDARY. COULD SEE MORE SEVERE INITIALLY BEFORE TRANSITIONING TO HEAVY RAIN AND FLASH FLOOD THREAT WITH VEERING LLJ AND EAST-WEST FRONT FAVORABLE FOR REPEATITIVE CONVECTION. HAVE MENTIONED DAMAGING WINDS AND HEAVY RAIN IN THE SOUTHERN ZONES. MESOSCALE SETUP WILL INFLUENCE SUNDAY...ATTIM MOST OF THE AREA COULD BE DRY WITH MAIN FOCUS TO OUR SOUTH AND WEST ALONG TAIL END OF FRONTAL ZONE. THIS BOUNDARY LIFTS BACK NORTH LATE SUNDAY NIGHT/MONDAY WITH PERHAPS MORE SEVERE WX AND POTENTIAL FOR MCS. EXTENDED (MON-THU) UPPER TROUGH DIGS OFF WEST COAST RESULTING IN DOWNSTREAM AMPLIFICATION OF UPPER RIDGE OVER ROCKIES...WITH NORTHWEST FLOW DOMINATING BY MIDWEEK. SURFACE HIGH WILL SHIFT ACROSS THE GREAT LAKES WITH LLVL FLOW USHERING IN DRIER AIR BRINGING A BREAK FROM THE HUMID CONDITIONS. FRONTAL ZONE TO THE SOUTH BEGINS TO RETURN LATE WEEK WITH INCREASING HUMIDITY AND CHANCE OF SHOWERS AND THUNDERSTORMS. DVN... IA...NONE. IL...NONE. MO...NONE. 05
Hazardous weather outlook, Jul 3, 3:52 PM CDT, 11 hours 51 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 352 PM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT AND INDEPENDENCE DAY... DANGEROUS THUNDERSTORMS WILL BE POSSIBLE INDEPENDENCE DAY. THUNDERSTORMS ARE EXPECTED TO FORM ACROSS EASTERN SOUTH DAKOTA TONIGHT. THESE STORMS WILL MOVE SOUTHEAST INTO IOWA DURING THE LATE NIGHT HOURS. IF THESE STORMS MOVE SOUTHEAST FAST ENOUGH...THEY WILL EFFECT PORTIONS OF EASTERN IOWA BY DAYBREAK. AFTER THE MORNING STORMS DISSIPATE...OR IF THEY MOVE INTO THE AREA LATER IN THE DAY...SEVERE STORMS WILL BECOME POSSIBLE BY LATE MORNING OR EARLY AFTERNOON. A LINE OF SEVERE THUNDERSTORMS WILL RACE EAST ACROSS AREA...GENERALLY ALONG AND NORTH OF HIGHWAY 34 DURING THE AFTERNOON. THERE IS THE POSSIBILITY FOR VERY SEVERE THUNDERSTORMS...WITH DESTRUCTIVE WINDS OF 60 TO 80 MPH...MAINLY ALONG AND NORTH OF INTERSTATE 80. HOLIDAY OUTDOOR ACTIVITIES WILL BE SIGNIFICANTLY EFFECTED BY THESE STORMS. IN ADDITION TO THE SEVERE THUNDERSTORMS...VERY HEAVY RAIN CAN BE EXPECTED AS THE STORMS PASS THROUGH. URBAN AREAS MAY SEE LOCALIZED FLOODING DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY... THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FRIDAY NIGHT. THE THREAT OF WIND DAMAGE WILL TRANSITION TO HEAVY RAIN AND POSSIBLY LARGE HAIL. THE AREA WITH THE GREATEST RISK OF HEAVY RAIN AND LOCALIZED FLOODING WILL BE FOUND ALONG AND SOUTH OF INTERSTATE 80. SUNDAY NIGHT AND MONDAY ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA...POSSIBLY BRINGING ANOTHER ROUND OF SEVERE WEATHER TO THE AREA...THOUGH IT IS TOO SOON TO DISCERN ANY DETAILS. THIS FRONT WILL STALL ACROSS NORTHERN MISSOURI FOR TUESDAY AND WEDNESDAY... BRINGING CHANCES FOR THUNDERSTORMS TO AREAS ALONG AND SOUTH OF HIGHWAY 34 BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE OVER EASTERN IOWA LATE TONIGHT...MAINLY NORTH OF HIGHWAY 30. FRIDAY AND FRIDAY NIGHT SPOTTER ACTIVATION IS LIKELY ACROSS ALL OF THE AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ERVIN
In the hours before
Local storm report, Jul 4, 1:40 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM MT AUBURN IA ESTIMATED 60+ MPH TSTM
07/04/03 BENTON GUST REPORTED BY LOCAL
LAW ENFORCEMENT.
0132 AM VINTON IA ESTIMATED 55-60 MPH TSTM
BENTON GUSTS REPORTED BY SPOTTER.
LARGE TREES DOWN.
0137 AM FAIRBANK IA 60 MPH TSTM GUSTS
BUCHANEN REPORTED BY SPOTTER.
0133 AM LADORA IA 60 MPH TSTM GUSTS
07/04/03 IOWA REPORTED BY SPOTTER.
NICHOLSLocal storm report, Jul 4, 1:49 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0148 AM MT AUBURN IA ESTIMATED 75-80 MPH TSTM
07/05/03 BENTON GUST REPORTED BY SPOTTER.
NICHOLSLocal storm report, Jul 4, 3:37 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0334 AM INDEPENDENCE IA 60 MPH TSTM GUST
07/04/03 BUCHANAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:14 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.